Colorado, 2018

Winter Storm in Colorado, December 26 to 27, 2018

December 26 to 27, 2018 · NWS PUB · 3 events in 3 counties and zones

A storm system produced snow, heavy at times in combination with strong winds across portions of the far southeastern Colorado. Three inches of snow was recorded near the community of Two Buttes.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced snow, heavy at times in combination with strong winds across portions of the far southeastern Colorado. Three inches of snow was recorded near the community of Two Buttes. In addition to the snow, wind gusts between 58 and 63 mph were recorded near Lamar, Springfield and Campo respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 26, 10:44 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 26, 10:44 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1044 AM MST Wed Dec 26 2018

.SHORT TERM...(Today and tonight)
Issued at 513 AM MST Wed Dec 26 2018

...Wind driven snow expected to impact southeast Colorado tonight...

Upper low centered over southeast AZ is still on track to lift
northeastward into the TX/OK panhandles by 06z then into western
Kansas by 12z.  ECMWF and NAM have shifted a storm track a tad
farther south while 00Z GFS maintained a more northern track. Given
current position of upper low, and trends in the models have leaned
forecast towards the ECMWF and NAM solution which is to pull the
axis of heavier snow across the plains a tad farther south and east.
06z GFS has trended in this direction as well which lends some
confidence to this move.  Main change to the package that this has
is to downgrade Pueblo county to a winter weather advisory as most
of this zone is now seeing snowfall amounts in the 1 to 2 inch
range.  Far southeast portions of the county may see up to 5
inches...but impact seems more in the advisory range given limited
coverage for populated areas.  Elsewhere all highlights have stayed
the same...though delayed the onset a bit more for the southeast
mountains and plains.

As for the details...first round of showers will spread up from the
south across the southeast mountains plains this morning with
leading wave in southwest flow ahead of the main upper low.  Seeing
some dense fog in web cams out towards Springfield though
temperatures across the far southeast plains have climbed above
freezing given WAA occuring ahead of the storm.  Any freezing
drizzle potential will be along the western axis of westward
intruding stratus layer across the plains this morning. Temperatures
will climb to above freezing across the plains as round of rain and
even some isolated embedded thunderstorms lifts northeastward across
the plains today.  Southeast mountains will start to see
deteriorating conditions with snow across the southern Sangre De
Cristo mountains this morning...eventually spreading northward into
the remainder of the Sangres, Wets and Pikes Peak region by this
afternoon.  Brunt of precipitation will this system will occur this
evening and overnight across the plains as intense TROWAL wraps up
around west side of upper low across the plains.  Cold front drops
southward during the evening and could see gusts to around 50 mph
across the plains.  Rain to snow switch over will occur pretty quick
late this afternoon through early evening for the two divides
(Palmer and Raton) but may lag until closer to 02z for the remainder
of the I-25 corridor and between 03z and 05z for the remainder of
the southeast plains. This puts most of the snow accumulation for
the plains during the overnight hours and travel conditions could
become hazardous as snow will be driven by 50 mph winds.  Looks like
a wet snow, so do not think there will be enough blowing snow to
result in blizzard conditions...and winter storm warnings look on
track.  Have generally 3 to 8 inches of snow for much of the
southeast plains along an axis from Eads to Trinidad.  This axis
could end up shifting a tad eastward to impact more of Baca county
if ECMWF solution pans out.  Overall highlights still look on track.

For the remainder of the mountains, valleys and Pikes Peak region,
this storm appears to deviate too far south and east in its track to
do much more than some light accumulations.  Getting snowfall
amounts outside of the advisory areas in the half inch to around 4
inch range...too light to warrant any highlights at this time.
Southwest mountains should still fair the best with some
southwesterly orographics aided snowfall totals some during the day
today as waves of snow lift up from the south.  Activity should
decrease from west to east tonight but will still be ongoing across
the far southeast plains by sunrise. -KT

.LONG TERM...(Thursday through Tuesday)
Issued at 513 AM MST Wed Dec 26 2018

As vigorous closed upper low rapidly shifts from western Kansas
early Thursday morning into eastern Nebraska by early Thursday
afternoon, will maintain existing Winter Weather Highlights into
Thursday morning(primarily over southern and eastern locations) as
additional light accumulating snow and gusty winds are expected
to continue during this time-frame, although both snow coverage
and intensity as well as winds are expected to decrease as
Thursday morning progresses. For now, have depicted an additional
inch or so of snow Thursday morning in combination localized winds
gusting in excess of 30 mph at times.

Then, next trailing storm system centered over southwestern Utah
Thursday afternoon is expected to move into northern Arizona by
sunrise Friday in advance of moving to near the 4-Corners region
by Friday afternoon and then across southern Colorado into
Saturday before shifting east of the region Saturday night.

At this time, it appears that the highest potential for measurable
snow with this trailing storm system should be realized over
southern Colorado from Thursday evening into Friday night(favoring
higher terrain and especially southern higher terrain locations
during this time-frame), where several additional inches of snow
will be possible as snow ratios of around 20 will allow
precipitation amounts of .25 to .45 inches to generate around 5 to
9 inches of powdery snow respectively. As always, WFO Pueblo will
monitor the track, timing and strength of this incoming system and
issue additional Winter Weather Highlights as warranted.

Another concern with this system will be unseasonably cool to cold
temperatures(especially from Thursday into Sunday morning) as a
1035 MB surface high becomes centered over the Dakotas Friday and
Saturday. For example, the potential exists that Colorado Springs
may not exceed the freezing mark(32F) for 72+ hours from Thursday
morning into Sunday morning as cold air filters into the region,
courtesy of the surface high centered over the Dakotas.

It still appears that improving meteorological conditions in the
form of drier conditions trends and moderating temperatures should
be briefly noted by Sunday afternoon as transitory upper ridging
moves across southern Colorado during this time-frame.

However, the improved conditions should be short-lived as next
quick-moving storm system impacts southern Colorado from Monday
afternoon into Monday night with another round of basically light
to briefly moderate precipitation.

Also, a return to cooler temperatures are expected from Monday
into Tuesday, although a more sustained drying and warming trend
is in the offing beginning next Wednesday as a healthy upper ridge
is currently forecast to develop over the western U.S. from mid
to later portions of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1034 AM MST Wed Dec 26 2018

Showers will spread northward into both KCOS and KPUB in the
afternoon though cigs may stay more in the MVFR to VFR range with
initial wave of precip. Expect deteriorating conditions late this
afternoon/this evening as cold front brings north winds gusting
to around 40 kts for both terminals after 00z-02z. -SN will be
possible with occasional IFR vis through 06z before band of snow
pulls east of the I-25 corridor. Generally less than 2 inches of
accumulation at both terminals.

KALS will see occasional snow showers through today, but not
looking for much in the way of accumulation with improving
cigs/vis overnight.

Mtns will see deteriorating conditions today with IFR to LIFR cigs
in -SN as waves of snow spread up from the south. Snow should then
gradually come to an end with breaks and clearing towards
Thursday morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 2 PM this afternoon to 11 AM MST
Thursday for COZ087>089-093>099.

Winter Weather Advisory until 11 AM MST Thursday for COZ072>075-
079-080-082.

Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Thursday for COZ086.

Winter Weather Advisory until 11 PM MST this evening for COZ066-
068.

&&

AVIATION...PETERSEN
Hazardous weather outlook, Dec 26, 11:07 AM MST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1107 AM MST Wed Dec 26 2018

COZ058>089-093>099-271815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1107 AM MST Wed Dec 26 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Waves of snow will spread northward across the mountains today with
additional accumulations of 1 to 4 inches along the Continental
Divide.  Some locally higher amounts will be possible across the
eastern San Juans.

Numerous rain showers with isolated embedded thunderstorms will
be possible across the far southeast plains this afternoon.
Heavier wind driven snow will then spread into the southeast
plains this evening and continue overnight. The axis of heavier
snow will remain along and south of a line from Eads to Trinidad.
The southeast plains across Kiowa, Crowley, Otero, Bent, Prowers,
Baca, Las Animas and Huerfano counties should see snow
accumulations of 3 to 8 inches along with strong north winds
gusting to near 50 mph. This will cause reduced visibilities in
blowing snow through the early morning hours. Farther north, the
majority of El Paso and Pueblo counties as well as the upper
Arkansas river valley across Fremont, Chaffee and Lake counties
should see generally 1 to 2 inches. The Sangres De Cristo and Wet
mountains will see storm totals of 3 to 8 inches with locally
higher amounts possible across the southern Sangre De Cristo
range.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light snow and gusty winds will linger across southeast Colorado
Thursday morning, and an additional inch or so of snow and winds
gusting to 30 mph are anticipated before winds diminish and
snowfall ends by mid-morning.

Then a trailing storm system is expected to produce another round
of accumulating snow in combination with well below seasonal
temperatures over the majority of southern Colorado from later
Thursday into Friday night with several inches of powdery snow
expected over primarily higher terrain and especially southern
higher terrain locations during this time-frame.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely today and tonight across south central and southeast Colorado.

10/77

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern Las Animas County

When
December 26, 1:00 PM MST to December 27, 11:00 AM MST
Where
Eastern Las Animas County forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, Lamar Vicinity / Prowers County

When
December 26, 1:00 PM MST to December 27, 11:00 AM MST
Where
Lamar Vicinity / Prowers County forecast zone
Reported by
Trained Spotter
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Winter Storm, Springfield Vicinity / Baca County

When
December 26, 1:00 PM MST to December 27, 11:00 AM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
Trained Spotter
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795907, 795908, 795909.